H-Index
12
Scimago Lab
powered by Scopus
eISSN: 1941-5923

Logo



Get your full text copy in PDF

Metformin-Induced Fixed-Drug Eruption Confirmed by Multiple Exposures

Carolyn J. Steber, Scott L. Perkins, Kira B. Harris

(Levine College of Health Sciences, Wingate University, Wingate, NC, USA)

Am J Case Rep 2016; 17:231-234

DOI: 10.12659/AJCR.896424


BACKGROUND: A fixed-drug eruption (FDE) is a reaction characterized by cutaneous lesions that appear due to exposure to a particular drug. Barbiturates, carbamazepine, sulfamethoxazole, and tetracyclines have all been associated with causation of FDEs. Although these drugs are more commonly associated with FDEs, any introduction of a medication has the potential to result in a FDE. Metformin, a commonly used medication to improve glycemic control, has been reported to cause dermatologic reactions in some case reports, but only a single previously documented case report discusses the potential of metformin-associated FDE.
CASE REPORT: We describe a 56-year-old woman who developed a FDE with multiple exposures to metformin. Upon each exposure, small, round, erythematic lesions developed on the palms of the hands and soles of the feet; these lesions resolved each time after discontinuation of metformin. According to the Naranjo scale, there is a definite association between metformin and FDE in this case (score of 8).
CONCLUSIONS: This report contributes to the limited documented literature on metformin-induced FDE. Clinicians should be made aware of possible FDEs associated with this commonly used medication.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree